I was diagnosed about 18 months ago and take my daily aspirin. I am coming under increasing pressure from my consultant to start taking medication.
Having read the leaflet about it, I really don’t feel happy taking chemotherapy drugs as I’m already on Methotrexate. They want me to take HU. My platelet count wobbles between 500 and 550 which doesn’t seem too bad compared with others I have read about.
I travel a lot, mostly to tropical places, so plenty of sun etc and I read that HU can increase the chances of skin cancer. I cover up with thin cotton shirts but the sun still powers through. I have a huge bucket list to complete.
Has anyone lost hair, become nauseous or any other side effects?
I don’t like feeling under pressure like this but feel it should be my decision whether or not to take what seems to me, to be a poisonous substance.
Any advice would be most welcome please.
Hi @Quercus, yes it is a dilemma, and only you can make that decision.
Also you are a unique person, medically and lifestyle wise, so what might be right for one person isn’t right for the next.
I have a different blood cancer and have not had any treatment, but I have had skin cancer recently which has been attributed to to my fair skin and too much sun as a teenager, I am now 70 yrs old.
My hair has also thinned a lot.
Good luck and personally I might ask all the questions of my medical team to really understand their logic before making a decision.
Take care and let us know how you get on.
Hi @Quercus, it sounds like a tough decision for you and it’s understandable you have these concerns. As you and @Erica says, it’s your decision and you’re well within your rights to do what feels right for you personally. Does your consultant know that you have these concerns and have they talked it them through with you?
In case it’s helpful, MPN Voice have a page around treatment decisions
here and there’s also information around ET and talking to healthcare teams in our MPN booklet here
Do give us a call on our support line if you want to talk things through.
Definitely a difficult one. I’m one of the lucky ones as far as the ET is concerned, having only had trivial side-effects during 7 years on Hydroxycarbamide (1000mg per day) plus aspirin. My platelets hover in the 600+ range, but the haematology folk in Aberdeen think this is safer than any more aggressive use of HC, which could push other blood components down too far. Your worry about skin cancer seems to be one that is shared by the guys up here; surprising, given how much/little intense sunshine we get! When we’ve gone to sunnier climes, I’ve always been careful to wear fairly UV-proof shirts etc, and keep the sleeves rolled down. It probably helps that my skin is relatively swarthy and has never really burned. Because of my experience with HC, I would be relatively sanguine about its use, but others have had worse experience. In the end, as both Erica and Alice have said, it’s your decision. Definitely read the MPNvoice stuff (and not just because I helped very peripherally in its production!) and get as clued up as possible about options before you talk things through with your specialists. The good ones (like Aberdeen) will listen to you and discuss. If you feel you are not being listened to, you can always ask for another opinion. It’s your body, your life and none of us exactly fits the population average!
Hiya, I also have ET, the treatment guidelines are treatment for counts over 450 so you are over suggested limits. There are alternatives to HU, it is just the first line drug of choice but you have reasons to discuss alternatives with your heamatologist. I would say find something to take, Interferon or Anagralide instead. My ET was found because I was an emergency admission with clots in legs, various organs and Pulmonary Embolism. You don’t want to risk this so please work with your team to find a treatment regime that works for you.
I have just been diagnosed with ET and already the doctor (without seeing me) is advising chemo drugs !! Like you I’m not keen to take them as I’m feeling better than I have for ages .
So nice to see that others are cautious about these drugs . Whilst I’m on here does any one suffer from high cholesterol? Does it affect our et?
Hi, I’ve had ET for 3 years so far, and have only been taking daily aspirin. However, two weeks ago I started treatment. My platelets were around 1300 so very high. I have opted for a weekly injection of interferon, the first week I felt poorly, but not enough to stop me working, also incredibly tired. I am now well into week 2 having had my second injection and this week I have fared much better. The late start on treatment was down to my age 50 and me being super fit being an Ironman, long distance ultra multi discipline events so it was felt I could tolerate the higher platelet count.
Perhaps discuss interferon with your consultant. Good luck.
Hi @Joanne, and a great big welcome to our forum, you have already shown the value of it by sharing your experiences of your treatment.
Wow, you do sound super fit, I am very impressed.
We are all here to support you and if you would like to talk to someone you can contact the wonderful Blood Cancer UK Support Services Team on 0808 2080 888 10am-7pm Monday-Friday and 10am to 1pm Saturday and Sunday or via email at firstname.lastname@example.org.
Please keep letting us know how you are doing.
Hi, yes I was the same. I didn’t know what I was walking into on my first consultation. Thought I was just going into Haematology and ended up in the cancer unit. Then she went on about how I had blood cancer and she wanted me to start off on the drugs.
To be honest I was too shocked to take it all in but I did firmly refuse anything stronger than aspirin, whilst I got my head round it all.
My Dad died of PV, so I am aware of what can happen.
I was diagnosed a couple of months back and put on Asprin . I had a phone call from my hemotologist to say I should go in and see them so he can put me on HE . Like you I have read all the paperwork and don’t feel I won’t to make myself I’ll with medication. I prefer to go on the watch and wait list . So regular blood tests and see how my platelets go. I feel really well at present so I won’t be going to see them just yet. Like you I have a busy life and won’t to enjoy it .
Hi @Macymae123, difficult personal treatment decisions to make.
How have you coped being diagnosed during Covid times and do you have any support?
Hi, it’s nice to hear that your doctors are so proactive. I have the opposite problem, I seem to be getting nowhere since September. How did you manage to get appointments during Covid? I can’t even get the GP to ring me back.
Hi @worriedM, I think all the medical services are working under great stress and difficulties, one of my appointments is not till May. They are still playing catch up from the first lockdown. If it is urgent and you really need to contact someone then perhaps you have to be persistent. Have you got a CNS (Clinical Nurse Specialist) they can be a good contact point.
Hi, no I don’t have a CNS. I didn’t know they existed. I don’t have a diagnosis yet. Just a bad blood count. ( 3 actually) And a referral after 10 phone calls to my GP- but the actual appointment with the Heamatologist is not till mid February. Where do I find a CNS?
Hi @worriedM, you won’t have a CNS until you have a blood cancer diagnosis and way forward unfortunately.
The not knowing is the worst but we are into January now so mid Feb is not that far away in appointment terms and with Covid, although it will feel like it to you. You have got us and the support line to support you, take care , be kind to yourself.
Since my last post I have managed to get a small place by the sea side to recoup . I have upped my daily walking and manage to do at least three hours walking throughout the day.
I have also tried to change my diet by doing my research in products that help reduce platelets.
I am still on Asprin daily . I have a blood test in March with a follow up phone consultation . Not sure what I will do if my platelets have got worse? Far now I continue to live my life to the full with the help of my fab husband and family.
Oh @Macymae123, a small place by the sea to recoup sounds absolutely wonderful, I can now smell the sea, and I am very impressed with your 3 hours throughout the day walking.
It will be interesting to see how your change of diet helps in reducing your platelets.
We await your blood tests in March and follow up phone consultation.
You make sure that you live your life to the full and appreciate your fab husband and family.
What changes have you made to your diet?
Many people tolerate HU very well for a long time. I am one of a fairly large minority that has suffered one big negative, that is losing my red blood cells. It goes on and on. But you could try it for twelve months after talking to your consultant about your hesitations. I have had some hair loss and one skin cancer which might not have been caused by HU. Not taking it is also dangerous.
Hi @jumbo4 , thanks so much for adding to this discussion.
I have also had skin cancer twice on my head, I joke I have a bird bath on my head.
How are you feeling now and doing in lockdown?
Lockdown doesn’t bother me. What I do worry about is the nature of the terminal condition when breathing might become almost impossible. It is some way off yet, and I might be switched to other medication, none of which looks good for octagenarian like me. Jumbo